Patients with rheumatoid arthritis or inflammatory bowel disease (IBD) taking a tumor necrosis factor–alpha inhibitor (TNFi) have about a two-fold higher risk of developing psoriasis, compared with patients receiving conventional treatment, according to a new study published in JAMA Dermatology.
Despite this finding, the authors of the large Danish nationwide cohort study noted that TNFi-induced psoriasis is still a rare adverse event. “Practitioners and patients should be aware and observant of the potential for TNFi-associated psoriasis during TNFi treatment but keep in mind that the absolute risk appears to be low,” David Thein, MB, of the department of dermatology at Bispebjerg Hospital, University of Copenhagen, and colleagues wrote in the study.
They analyzed 109,085 patients with RA and IBD enrolled in Danish national registries between 1995 and 2018 without a previous diagnosis of psoriasis, who received either TNFi (20,910 patients) or conventional treatments (108,024 patients) and were followed for 5 years. They were a mean of 50 years old when they started treatment, 62% were women, with 87.8% of patients in the TNFi group receiving prior conventional therapy and 1% of patients in the conventional therapy group receiving prior TNFi treatment.
The investigators assessed the risk of developing any psoriasis, nonpustular psoriasis, and pustular psoriasis in the two groups using ICD-10 codes as well as a record of two consecutive prescriptions for topical vitamin D analogs.
Overall, 1,471 patients (1.4%) developed psoriasis of any type; 1,332 had non-pustular psoriasis, 127 had palmoplantar pustulosis, and 12 had generalized pustulosis.
The incidence rate of developing any psoriasis was 3.0 per 1,000 patient-years (95% confidence interval, 2.9-3.2) for patients receiving conventional therapy and 7.8 per 1,000 patient-years (95% CI, 7.5-8.9) for patients receiving TNFi treatment. Compared with conventional treatment, the risk of developing nonpustular psoriasis was twofold higher among patients receiving TNFi treatment (hazard ratio, 2.12; 95% CI, 1.87-2.40; P < .001). The risk of developing pustular psoriasis was more than sixfold higher among those on a TNFi (HR, 6.50; 95% CI, 4.60-9.23; P < .001).
Thein and colleagues estimated that the exposure needed to harm 1 additional patient was 241 patient-years for any psoriasis type, 342 patient-years for nonpustular psoriasis, and 909 patient-years for pustular psoriasis, with an estimated absolute risk difference of 5 per 1,000 patient-years.
Best Evidence to Date on Risk
Asked to comment on the study findings, Anthony Fernandez, MD, PhD, director of medical dermatology at the Cleveland Clinic, said that he applauded the researchers for performing this well-designed study to determine the risk of TNF inhibitor–induced psoriasis in patients with RA and IBD.
Dr Anthony Fernandez
The strengths of the study include excluding patients with a history of psoriasis to rule out disease recurrence and having a large comparator group of patients with IBD and RA who were taking medications other than TNF inhibitors, while one limitation was the potential accuracy of the ICD-10 codes used as the basis for diagnosing psoriasis. “It’s probably closer to the truth of what the true risk is compared to studies done in the past,” he said in an interview.
Fernandez noted that the results aren’t likely to change how dermatologists, rheumatologists, or gastroenterologists practice, but the message to stay the course in initially treating TNFi-induced psoriasis also holds value. “We don’t need to change anything in our clinical practice when it comes to TNF-alpha inhibitors.”
For patients with RA or IBD who develop TNFi-induced psoriasis with disease that is well controlled with TNFi treatment, keeping them on that treatment is a priority, Fernandez explained. “The first and foremost goal is, if the TNF inhibitor is working very well to control the disease that it was prescribed for, then you exhaust your efforts to try to control the psoriasis and allow those patients to stay on the TNF inhibitor.”
In his experience, most patients with RA and IBD who develop TNFi-induced psoriasis are controlled with topical medications. Switching to another TNFi is not recommended, he noted, as patients are “likely to have that reaction with any TNF inhibitor.”
However, Fernandez said that won’t be an option for all patients with RA and IBD. “In some patients you do simply have to stop the TNF inhibitor” and try an alternative treatment with a different mechanism of action.
The cause of TNFi-induced psoriasis is still not well understood. “There certainly is evidence to support that interferon alpha production by plasmacytoid dendritic cells is playing some role in this phenomenon,” but there is “more to the story” and unanswered questions remain, Fernandez said.
What’s most interesting about this phenomenon, he added, is that “patients can develop it at any time when exposed to a TNF inhibitor.” For instance, most patients develop drug reactions within 2-3 weeks of starting a treatment, but TNFi-induced psoriasis can appear after a single dose or several years after initiating treatment.
“Why so few patients, and why is there such variability in terms of how long they’re on the TNF inhibitor before the reaction occurs?” he asked. “That really points to … some other trigger besides exposure to the TNF inhibitor needed for the initiation of this reaction.”
He noted that it would be valuable to identify triggers – or the most likely triggers – which would be challenging, but could “potentially impact clinical practice.”
The authors reported personal and institutional relationships in the form of personal and institutional research grants, honoraria, personal fees, investigator fees paid to university, consultancies, and speaker’s bureau positions for a variety of pharmaceutical companies, data companies, hospitals, and foundations. Fernandez reported he has nonbranded speaking, consulting, and research relationships with AbbVie and Novartis; and is a consultant for UCB, Bristol-Myers Squibb, and Boehringer Ingelheim on related products.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.
Source: Read Full Article